Texas, 2004

Flash Flood and Hail in Texas, September 29, 2004

September 29, 2004 · NWS EPZ · 4 events in 1 county or zone

2 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 29, 11:57 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 11:57 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1257 PM MDT WED SEP 29 2004

SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA.  A FEW
OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH EARLY THURSDAY MORNING FOR
ALL BUT EASTERN ZONES.  A DRY WESTERLY FLOW ALOFT WILL OCCUR BEHIND
THE TROUGH AND PERSIST THROUGH THE WEEKEND.  A COLD FRONT WILL PUSH
THROUGH THE REGION SATURDAY THAT WILL LOWER TEMPERATURES SEVERAL
DEGREES.

DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL OCCUR OVER THE NEXT 24HRS AS
CONDITIONS FAVOR STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  THE MORNING SOUNDING AT EPZ INDICATED BOTH DIRECTIONAL AND
SOME SPEED SHEAR IN THE PROFILE. ADDITIONALLY CONSIDERABLE MOISTURE
REMAINS AT THE LOWER LEVELS AS PART OF A SOUTHEASTERLY FLOW WITH SOME
MID LEVEL COOLING AND DRYING ALOFT.  AN APPROACHING PACIFIC TROUGH
WILL PROVIDE LARGE SCALE LIFT AND FORCING TO HELP DEVELOP
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY
OCCURRING OVER WESTERN PORTIONS OF THE FORECAST AREA WITH MORE STORMS
EXPECTED TO SPREAD EASTWARD THROUGH THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT.  WINDS MAY BE
STRONG NEAR STORMS.  WIDE SPREAD HEAVY RAIN DOES NOT APPEAR LIKELY
BUT SOME BRIEF PERIODS OF HEAVY RAINFALL MAY OCCUR WITH A FEW STORMS.

THUNDERSTORMS AND RAIN AND WILL TAPER OFF BY THE EARLY MORNING HOURS
WITH SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE OVER EASTERN
ZONES OF THE FORECAST AREA THROUGH THE DAY ON THURSDAY.  AFTER THE
TROUGH LIFTS OUT OF THE REGION A DRY AND STABLE WESTERLY FLOW ALOFT
WILL FILL IN BEHIND THE TROUGH THAT SHOULD LEAD TO A QUIETER PATTERN.
 A FLAT RIDGE WILL DEVELOP IN THE FLOW BY THE WEEKEND BUT THEN MOVE
EAST. AT THE SURFACE A STRONG COLD FRONT WILL PUSH INTO THE AREA
SATURDAY THAT COULD COOL TEMPERATURES SEVERAL DEGREES.  SOME LOW
LEVEL MOISTURE MAY BE ASSOCIATED WITH THE FRONT BUT NOT ENOUGH TO
MENTION ANY CHANCE OF PRECIPITATION.  THE DRY PATTERN SHOULD CONTINUE
INTO NEXT WEEK WITH A WEST FLOW ALOFT REMAINING IN PLACE.  MODELS
SUGGEST ANOTHER COLD FRONT MAY BE POSSIBLE MONDAY.

PRELIMINARY NUMBERS...

EL PASO               BU 059/080 061/082 058 31200
ALAMOGORDO            BU 053/075 052/079 052 42200
LAS CRUCES            BU 057/079 057/082 056 31000
CLOUDCROFT            BU 040/058 040/061 039 42200
TRUTH OR CONSEQUENCES BU 052/074 048/079 052 41000
SILVER CITY           BU 048/069 047/072 047 41000
DEMING                BU 056/077 052/081 053 30000
LORDSBURG             BU 056/079 054/083 052 30000
SIERRA BLANCA         BU 054/077 058/078 057 31200

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Sep 29, 9:49 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1049 AM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-292248-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1049 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ABUNDANT MOISTURE AND INSTABILITY GENERATED BY AN APPROACHING UPPER
LEVEL LOW PRESSURE SYSTEM WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THE STORMS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF
58 MPH.  BRIEF PERIODS OF HEAVY RAIN MAY ALSO OCCUR NEAR
THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Sep 29, 2:21 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-300200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
321 PM MDT WED SEP 29 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHERN NEW MEXICO AND FAR WEST
TEXAS...

THE WATCH AREA INCLUDES THE CITIES OF EL PASO AND SIERRA BLANCA IN
TEXAS... AS WELL AS LAS CRUCES... TRUTH OR CONSEQUENCES...
ALAMOGORDO... SILVER CITY... LORDSBURG... AND DEMING IN NEW MEXICO.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ISOLATED STRONG/SEVERE STORMS CONTINUE TO DEVELOP OVER
SOUTHWEST NM IN ADVANCE OF A STRONG SHORTWAVE TROUGH.  THE AIRMASS
OVER THIS REGION IS RATHER MOIST/UNSTABLE DUE TO COLD TEMPERATURES
ALOFT AND STEEP LAPSE RATES. SUFFICIENT VERTICAL SHEAR IS PRESENT FOR
A RISK OF ISOLATED SUPERCELLS STORMS CAPABLE OF LARGE HAIL AND
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

MPH

The radar

The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
September 29, 5:18 PM MST
Where
El Paso County, 7 mi NNW of El Paso Intl Arpt
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.900, -106.433

Flash Flood, El Paso

When
September 29, 5:20 PM MST to 6:30 PM MST
Where
El Paso County, Northwest Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Thunderstorm Wind, El Paso

When
September 29, 5:32 PM MST
Where
El Paso County, 8 mi NNW of El Paso Intl Arpt
Measured
58 kt (67 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.900, -106.433

Hail, El Paso

When
September 29, 5:40 PM MST
Where
El Paso County, 10 mi N of El Paso Intl Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.950, -106.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424863, 5424865, 5424866, 5424864.